Critical Care and Shock

Assessment of the frequency of propofol-associated hypertriglyceridemia and pancreatitis in adult intensive care patients

Abstract

Objective: Infusions of propofol have been associated with hypertriglyceridemia and acute pancreatitis; however, the incidence of these adverse events is not well characterized in the literature. Therefore, we aimed to characterize the incidence and management of hypertriglyceridemia (>4.5 mmol/l) as well as hypertriglyceridemia-associated pancreatitis in adult intensive care unit (ICU) patients.

Design: Retrospective cohort study.

Setting: Adult tertiary medical/surgical/trauma/neurosciences ICU.

Patients and participants: Adult patients who received a propofol infusion for at least 24 hours between April 15, 2015 and November 25, 2015 to reach a convenience sample of 150 patients.

Interventions: Observational design only.

Measurements and results: Fourteen (9.3%) of 150 patients developed hypertriglyceridemia, but none of these patients went on to develop acute pancreatitis. The median time to discontinuation of propofol in patients who developed hypertriglyceridemia was 7.4 h and propofol was discontinued within 24 h of detection in 86% of these patients.

Conclusions: A clinically important proportion of patients receiving propofol infusions developed hypertriglyceridemia. Although the vast majority of these patients were managed appropriately with prompt discontinuation of propofol, there was a need for regular triglyceride monitoring in these patients in order to ensure that hypertriglyceridemia can be identified for appropriate management.